Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Paresthesia in the face, hands and legs
Aug 6, 2011

Hi Doc, I have been on meds for about 6 years. I have been undetectable with a CD4 count of over a thousand for 3 years now. I am taking Ritonavir boosted Darunavir, Raltegravir and Truvada. No major side effects except high LDL due to the Ritonavir. About 2 months ago, during a stressful period I developed tingling sensation in the side of my face and the bridge of my nose. I have always had some tingling in my feet and I thought it was due to the meds. About 2 weeks after, I started having muscle weakness, it was hard to walk with pain in my lower back, difficulty with swallowing food with pain and weakness in the back of my neck, my ability to breath was also affected and my eyes take slightly more time to adjust from light to dark conditions. I am slightly improving but still having most of these symptoms. I am in Europe, so it takes some time to see a neurologist. I had an MR done and nothing was found. I am starting to worry that I am having CIDP which I have never heard of until my recent online research. What is your thoughts about my symptoms? If it is CIDP, what is the prognosis? How common is CIDP in virologically suppressed patients? I am really worried and distressed and I appreciate any help. Thanks in advance.

Response from Dr. Frascino

Hello.

I cannot diagnose your problem over the Internet without the benefit of reviewing your complete medical history, all your laboratory tests and performing a physical examination. If it is difficult to get an appointment with a neurologist, I'd suggest you see your HIV specialist. He can begin the workup and perhaps facilitate a referral to an HIV-knowledgable neurologist if indicated.

Regarding CIDP (chronic inflammatory demyelinating polyradiculoneuropathy), this is an acquired immune-mediated inflammatory disorder closely related to Guillain-Barre syndrome (the acute counterpart to CIPD which is a chronic condition). CIDP can be seen in association with HIV as well as a number of other conditions (Hodgkin's lymphoma, paraproteinemias, lupus, chronic active hepatitis, etc.). When CIDP occurs with HIV, laboratory studies usually show increased gammaglobulin levels in the cerebral spinal fluid.

Many of your symptoms could be consistent with CIPD, but many other diseases must also be considered in the differential diagnosis as well. Your MRI did not reveal any abnormalities. Many folks with CIDP who have an MRI of the spine with gadolinium show enhancement of the nerve roots.

Treatment of CIDP is complex and involves mainly immunosuppression or immunomodulatory interventions.

Prognosis varies from case to case. Most patients respond to initial immunosuppressive therapy. However, balancing CIDP treatment with HIV treatment can be challenging. HIVers with CIPD need to work closely with their HIV specialist and an HIV-knowledgable neurologist.

Good luck.

Dr. Bob


Previous
i am risky to get hiv for the splash of fluids in my eyes??
Next
Adverse Skin Allergy

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement